Alert archive / North Carolina / Tornado Warnings in 2003

Tornado Warning 15, NWS Wakefield, VA

May 9, 2003Chowan County, North Carolina

NWS Wakefield, VA issued this tornado warning at May 9, 2003, 5:42 PM EDT for Chowan County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 5:42 PM EDT (21:42 UTC)
Expired
May 9, 2003, 6:20 PM EDT
In force
38 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Chowan County, NC

The radar

The Norfolk radar (KAKQ), 115 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1522 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WFUS51 KAKQ 092142
TORAKQ
NCC041-092220-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
542 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CHOWAN COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 620 PM EDT

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 14 MILES WEST OF
  ARROWHEAD BEACH...MOVING SOUTHEAST AT 45 MPH.

* THE STORM PRODUCING THE TORNADO WILL REACH...
  ARROWHEAD BEACH AND MILL CROSSROADS AROUND 555 PM,
  VALHALLA AND ROCKYHOCK AROUND 600 PM,
  MACEDONIA AND HANCOCK AROUND 605 PM,
  EDENTON AROUND 610 PM,
  CAPE COLONY AND SAINT JOHNS AROUND 615 PM.

TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.

LAT...LON 3602 7646 3604 7643 3607 7646 3607 7652
          3624 7668 3622 7670
$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 9, 4:00 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 9, 4:00 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
400 PM EDT FRI MAY 9 2003

BUSY AFTERNOON...DEALING WITH SUPERCELLS. IMPRESSIVE GATE TO GATE
ROTATION WITH MAIN CELL...AS IT MOVES SEWD. ENVIRONMENTAL SHEAR
IMPRESSIVE WITH SW SFC FLOW...AND STRONG NW WINDS ALFT. THIS LINE TO
CONTINUE SWD INTO N CAROLINA THIS EVENING. MORE SEVERE WX POSSIBLE
TOMORROW AND AGAIN SUNDAY. COLD FRONT TO CLEAR THE AREA SUN
NIGHT...SHOULD PUT AN END TO THE SEVERE WEATHER THREAT FINALLY.

SOME QUESTIONS IN THE EXTENDED ABOUT RAIN CHANCES DAYS 6 AND
7...NEXT THU AND FRI...BUT WILL LEAVE OUT FOR NOW AS NO MODEL
CONSENSUS YET AS TO HOW PROGESSIVE PATTERN WILL BE.

FCSTID =   18
SBY   54  79  60  79 /  30  30  30  40
OXB   52  71  60  72 /  30  30  30  40
ECG   61  82  67  88 /  30  30  30  40
ORF   60  82  67  87 /  30  30  30  40
PHF   60  82  66  85 /  30  30  30  40
AKQ   62  84  66  88 /  30  30  30  40
RIC   61  82  64  87 /  30  30  30  40
FVX   62  84  66  88 /  30  30  30  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY
Hazardous weather outlook, May 9, 5:30 AM EDT, 12 hours 12 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI MAY 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.  SOME
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
SEE SPSAKQ AND SWODY1 FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY.  SOME THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  SEE SWODY2
FOR FURTHER DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, May 9, 4:52 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0452 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    JARRATT                   VA   FX TORNADO
05/09/03   SUSSEX                         POSSIBLE TOUCHDOWN ON I95
                                          NORTH OF JARRATT

MPR
Local storm report, May 9, 4:52 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME OF EVENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0452 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    JARRATT                   VA   FX TORNADO
05/09/03   SUSSEX                         POSSIBLE TOUCHDOWN ON I95
                                          NORTH OF JARRATT

MPR
Local storm report, May 9, 5:03 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0503 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    DREWRYVILLE               VA   75 MPH WIND GUST
05/09/03   SOUTHAMPTON

0453 PM    DREWRYVILLE               VA   1.75 IN HAIL
05/09/03   SOUTHAMPTON                    GOLF BALL HAIL COVERING
                                          GROUND.

MPR
Local storm report, May 9, 5:08 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0508 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    SPAINVILLE                VA   WIND DAMAGE
05/09/03   NOTTOWAY                       ROOF BLOWN OFF ROCKY HILL
                                          CHURCH ON RT 153.  NUMEROUS
                                          TREES DOWN.

MPR
Local storm report, May 9, 5:16 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0516 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    BOYKINS                   VA   1.75 IN HAIL
05/09/03   SOUTHAMPTON

MPR
Local storm report, May 9, 5:41 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0541 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    BUFFALO JUNCTION          VA   1.75 IN HAIL
05/09/03   MECKLENBURG

MPR

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:57 PM EDTTornado WarningAKQHertford, Northampton38 min
May 9, 5:33 PM EDTTornado WarningAKQBertie42 min

Nearby

Tornado Warnings in North Carolina, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.